In 2015, the University of Southern California released a study surrounding the use of prescription “study drugs” on campus.
Researchers polled students to determine how often they used stimulants like Adderall or Ritalin, both of which are classified as Schedule II controlled substances. The results were astounding; despite reports from the Center for Disease Control that around 11 percent of American children have ADHD, 17 percent of college-aged students admitted to using ADHD stimulants as both study aids and recreational drugs.
Central nervous system stimulants are growing in popularity among the academic set, as every year more students use them to cram for tests. In addition, young people use them stay awake at parties, often combining them with use of alcohol. This trend inspires concern for many in the science and medical communities, as most CNS stimulants carry a high potential for addiction.
Additionally, one popular method for taking these drugs, crushing the tablets and snorting the powder, can result in dangerous and harmful side effects. One of the many drugs that has professionals concerned is the ADHD medication Vyvanse.
What Is Vyvanse?
Vyvanse is the brand name for the prescription drug lisdexamfetamine. Typically, doctors prescribe Vyvanse to children over the age of 6 who are suffering with attention deficit hyperactivity disorder, or ADHD. The drug has also proven effective in the treatment of binge eating disorder in adults. It works by increasing the flow of the neurotransmitters dopamine and norepinephrine, which improve a person’s ability to focus.
Though Vyvanse can offer a person a euphoric feeling, as well as increased focus and greater energy, it is important to remember that Vyvanse is a Schedule II drug. It has a high likelihood of addiction when used improperly, and it can cause nerve damage if one is exposed to improper or excessive dosages for long periods of time. Some physical side effects of Vyvanse abuse include:
- Dry mouth
- Difficulty falling asleep
- Stomach pain
- Nausea and vomiting
- Decreased appetite
- Weight loss
- Excessive sweating
- Rapid heart rate
- Changes in sex drive
Vyvanse can also cause psychological harm. These side effects include:
Risks of Snorting VyvanseMany opt to snort Vyvanse, assuming it will give them a more pronounced high. Per the National Institute on Drug Abuse, snorting prescription stimulants will yield a much faster high, as the effects of the drug hit the bloodstream more quickly than if the pills are swallowed as prescribed. In fact, studies indicate that snorting this drug can cause excessive harm to the body.
When someone snorts Vyvanse, dopamine levels rise much faster than if they had taken the drug orally. This creates that quick high already discussed, but it also leaves the body vulnerable to many other issues, such as:
- Uncontrollable shaking
- Shortness of breath
- Chest pain
- Swelling of the face, tongue, lips, or mouth
- Blurred vision
- Heart failure
Additionally, a 2014 study from the University of California, San Diego School of Medicine found that “occasional stimulant users demonstrated consistent patterns of reduced neuronal activity in brain regions linked to anticipatory functioning and updating anticipation.” When someone who doesn’t have ADHD takes Vyvanse (by snorting it or ingesting it), they ultimately cause brain damage that can make anticipating danger in the future more difficult, putting them at an even greater risk for addiction.
Whether a person is cramming for finals, finishing a project for work, or simply trying to stay awake throughout a party, the risks of snorting Vyvanse far outweigh the short-term benefits of the drug.